This site is intended for health professionals only

At the heart of general practice since 1960

Multiple drugs raise bleeding risk

By Emma Wilkinson

Patients taking warfarin in primary care are frequently prescribed multiple, potentially dangerous interacting drugs, researchers on a major new study are warning.

More than two-thirds of patients on warfarin were co-prescribed drugs that raised the risk of bleeding, with a quarter on three or more potentially interacting medications.

Researchers described the figures – compiled from a study of 17,000 scripts at 321 GP practices in Scotland – as ‘very high'.

They warned GPs had become desensitised to serious prescribing problems, because they were so bombarded with often-trivial computer-generated alerts.

Among acute prescriptions, antibiotics were the biggest source of potentially serious interactions, with 12.7% of patients on drugs such as ciprofloxacin, sulphonamides, metronidazole or macrolides.

But chronic prescriptions for interacting drugs were also common, with 22.5% of patients on warfarin also on NSAIDs and antithrombotics, the researchers reported in the American Journal of Cardiovascular Drugs.

Study leader Dr James McLay, senior lecturer in medicine and therapeutics at the University of Aberdeen, said he had assumed the study would find some prescribing of interacting drugs, but had been surprised by the results.

‘We looked at ones we know are associated with clinically important adverse drug reactions. With NSAIDs and low-dose aspirin there is clearly an issue – the risk to patients is enormous.

‘It's very difficult for GPs but it does seem a very high percentage.'

Dr McLay said GP computer systems should be overhauled to only flag up major, clinically significant interactions. ‘Computerised systems are not fit for purpose – many highlight every possible interaction and that's pointless.

‘If GPs just had in mind seven or eight drugs that always give problems that would make a big difference.'

He said many GPs turned off their drug interaction warning systems because they highlighted so many potential problems.

Dr Brian Crichton, a GP in Solihull and honorary senior lecturer in clinical pharmacology at Warwick University Medical School, agreed GPs had become over reliant on computer warning systems, but said he wouldn't want to see them altered.

‘This study highlights an extremely important area of prescribing especially as more warfarin monitoring is being done in primary care.

‘The figures are higher than I would expect and it's disappointing – we need to increase our vigilance as there is very significant mortality and morbidity associated with these drugs.'

Potentially interacting medicines taken by patients on warfarin

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say